Kansas, 2022

Drought in Kansas, August 1 to 31, 2022

August 1 to 31, 2022 · NWS SGF · 3 events in 3 counties and zones

Drought conditions continued over most of southeastern Kansas during the month. Across southeastern Kansas, D2 (Severe Drought) to (D3 extreme Drought) persisted with little change.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Drought conditions continued over most of southeastern Kansas during the month. Across southeastern Kansas, D2 (Severe Drought) to (D3 extreme Drought) persisted with little change. The primary impacts of the drought occurred in the agricultural communities. Hay growth was impacted along with reports of crop failures, dry stock ponds and low flows on some streams and rivers. Final reports of damages will be placed in the last month the drought occurred in the counties impacted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 31, 10:30 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 31, 10:30 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1130 PM CDT Sun Jul 31 2022

Key Messages:

1. Warmer temperatures likely this week. Heat Index around 100-105
degrees.

2. Next widespread rain potential is Wednesday night-Thursday.

.SHORT TERM...(This evening through Monday)
Issued at 1222 PM CDT Sun Jul 31 2022

A few showers have developed over south-central Missouri this
afternoon associated with a decaying MCV that moved in from the
west. A few lightning strikes were observed early this afternoon
as daytime heating bumped up instability, but rain chances
quickly diminish this afternoon as this activity pushes east.

Earlier short term guidance had shown isolated to scattered
convection creeping into far southwestern Missouri tonight into
tomorrow morning in response to a strengthening low level jet that
noses into the area from Oklahoma. However, confidence remains
low due to significant convective inhibition.

For Monday, warmer temperatures will continue to build into the
region as the upper level ridge slowly shifts eastward.
Temperatures in the low to mid 90s and dew points in the upper
60s to low 70s will result in Heat Index values near 100 degrees.

There is a low chance (10-20%) of an isolated storm or two across
central Missouri Monday night as a southward moving front dips
near the Missouri/Iowa border. However, significant inhibition
will likely limit the coverage of convective initiation. If a
storm does form, it could be capable of producing strong gusty
winds. This potential will be monitored in the coming forecast
packages.

.LONG TERM...(Tuesday through Sunday) Issued at 1222 PM CDT Sun
Jul 31 2022

Excessive heat looks likely Tuesday and Wednesday as high
pressure continues to build over the area. Afternoon Heat Index
values look to top out near 105 degrees both days.

By Wednesday night, a shortwave is progged to dig into central
Missouri, bringing rain chances along with it. Recent ensemble
guidance has favored a greater southwestward extent of
precipitation compared to earlier runs, with rain chances of
40-60% across most of our CWA. The WPC Cluster Analysis supports
this, with the ensemble mean showing at least a quarter inch of
rainfall across the CWA through Thursday morning. Due to this
activity, the degree of daytime heating Thursday remains
uncertain. Current forecast high temperatures are in the low 90s,
with Heat Index values near 100 degrees, but ultimately the timing
of this activity as well as cloud coverage could influence high
temperatures several degrees. Beyond that, Heat Index values near
100 degrees look likely into next weekend.

Rain chances generally look low Friday through Sunday. However,
the latest NBM initialization has 30-40% rain chances across
southeastern Missouri Friday afternoon as a warm and humid air
mass interacts with shortwave energy passing across the ridge
overhead.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1126 PM CDT Sun Jul 31 2022

For the 06z TAFS, low level jet setting up overnight from the
southwest into southwest Missouri, will bring some low level wind
shear to the TAF sites during the overnight hours. We are
expecting some wind gusts up to 25 kts during the day at the TAF
sites, before diminishing around sunset. VFR conditions are
expected through the period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Didio
LONG TERM...Didio
AVIATION...Lindenberg
Hazardous weather outlook, Jul 31, 6:50 PM CST, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
750 PM CDT Sun Jul 31 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
750 PM CDT Sun Jul 31 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited lightning risk.

DISCUSSION...

There is a low chance of a few isolated showers and potentially a
rumble of thunder tonight across far southern Missouri.

.DAYS TWO THROUGH SEVEN...Monday through Friday.

Excessive heat is expected to return this week with afternoon
heat index values of 100 to 105 degrees from Monday through the
end of the week.

Scattered showers and thunderstorms will be possible Wednesday
night into Thursday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Cherokee

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Drought Monitor
Coordinates
37.169, -94.846 (the zone’s center; the record gives no point)

Drought conditions continued across the region through the month of August. The US Drought Monitor indicated the county as being in Extreme (D3) Drought. The rainfall received during the month provided little relief of drought conditions. Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds saw some impacts but ground water levels and reservoirs showed little impacts. Monetary losses will be included in future reported when the drought ends and loses are assessed.

Drought, Crawford

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Crawford forecast zone
Reported by
Drought Monitor
Coordinates
37.507, -94.852 (the zone’s center; the record gives no point)

Drought conditions continued across the region through the month of August. The US Drought Monitor indicated the county as being in Extreme (D3) Drought. The rainfall received during the month provided little relief of drought conditions. Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds saw some impacts but ground water levels and reservoirs showed little impacts. Monetary losses will be included in future reported when the drought ends and loses are assessed.

Drought, Bourbon

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Bourbon forecast zone
Reported by
Drought Monitor
Coordinates
37.855, -94.849 (the zone’s center; the record gives no point)

Drought conditions continued and deteriorated across the region through the month of August. The US Drought Monitor indicated the southern half of the county as being in Severe (D2) Drought with the remainder of the county in Moderate (D1) drought. The rainfall received during the month provided little relief of drought conditions. Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds saw some impacts but ground water levels and reservoirs showed little impacts. Monetary losses will be included in future reported when the drought ends and loses are assessed.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053098, 1053100, 1053103.